Heroin is an illegal, highly addictive drug. It's an opioid, like some types of medicines that doctors prescribe to treat pain. Examples of prescribed opioids include hydrocodone, oxycodone, fentanyl, and morphine.
But while a prescribed opioid has rules for legal use, heroin does not. Heroin that is sold on the street has no quality control. The strength of each dose is not known. It is often mixed (cut) with other drugs, sugar, powdered milk, or other things. It may also be cut with poisons, such as strychnine.
Often, heroin use starts with the casual misuse of a prescribed opioid. A person may then switch to heroin because of its lower cost, in spite of the greater danger of using it.
A person who uses heroin often will start needing higher and higher doses of the drug to get the same effect. This is called tolerance. Using the drug often also means it will take more of the drug for the body to function and to feel normal. This is called physical dependence. A person who uses heroin daily can become dependent on it within a few weeks.
Taking too much heroin can be dangerous. An overdose may cause trouble breathing, low blood pressure, a low heart rate, or a coma. It's hard to know how much heroin can cause an overdose. A lot depends on how strong the drug is and what it's cut with. And if a person starts using less heroin, he or she may lose tolerance to it. The person then may be more sensitive to it and may overdose when using less heroin.
If you are worried that you or someone you know will take too much heroin, talk to your doctor or pharmacist about a naloxone rescue kit. Naloxone helps reverse the effect of heroin. A kit can help, and can even save your life, if you have taken too much heroin. You can get a naloxone rescue kit without a prescription at most drugstores.
A person who is dependent on heroin will have withdrawal symptoms within a few hours if he or she stops taking it. Symptoms can include anxiety, nausea, sweating, and chills. The person may also have diarrhea, stomach cramps, and muscle aches. These symptoms may be mild or severe. They may feel like the flu (influenza).
Withdrawal can last from weeks to months. A person who has stopped using heroin will feel very ill for several days. A doctor may prescribe medicine to help relieve the symptoms. Cravings for heroin usually go away over the next few months. But they may suddenly come back months later.
If a person decides to stop taking heroin, it's safest to go through withdrawal under a doctor's care.
Treatment for heroin dependence may include medicine, group therapy, counselling, and drug education. The person may need to stay in a hospital or treatment centre. Sometimes medicines are used to help the person take less heroin over time and then quit. Without medicine, people addicted to heroin usually go back to using it.
Treatment focuses on more than heroin. It helps the person understand why he or she started using heroin in the first place. It also helps the person cope with the emotions that may come with trying to stop using heroin. Counselling can also help the person's friends and family. It can provide support and teach them how to give the help that the person needs.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Go to https://www.healthwise.net/patientEd
Enter P277 in the search box to learn more about "Learning About Heroin Use and Withdrawal".
Current as of: January 12, 2017
Kathleen Romito, MD - Family Medicine
& Adam Husney, MD - Family Medicine & Martin J. Gabica, MD - Family Medicine & Michael F. Bierer, MD - Internal Medicine,
© 2006-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.